Jump to content
Altostrata

One theory of antidepressant withdrawal syndrome

Recommended Posts

Downbutnotout
Posted (edited)

 

 

On 5/24/2011 at 10:59 PM, Altostrata said:

THIS IS THE FIRST POST OF THIS TOPIC. LINK TO FULL POST

 

Admin note: For discussion of lamotrigine (Lamictal), see Lamictal (lamotrigine) to calm post-discontinuation withdrawal symptoms

 


 

 

This following is an article that has propagated all over the Web, by someone named Altostrata. It has been updated for this post:

As I've been suffering from Paxil withdrawal syndrome since October 2004, I've studied the medical literature on antidepressant withdrawal syndrome. What I've learned about the alerting system and glutamatergic system in antidepressant withdrawal syndrome may be informative.

Antidepressants cause downregulation of serotonin receptors. In a mechanism of brain self-defense, the receptors actually disappear, becoming more sparse so as to take in less serotonin. It is thought among withdrawal researchers that people who experience the worst withdrawal are slower than others to repopulate serotonin receptors.

Others believe those who suffer the worst are those whose brains are highly neuroplastic and adapted more thoroughly to the influence of the medication.

Relative slowness to upregulate receptors doesn't mean there's anything intrinsically wrong with our brains, it just means there's variability (of course) among nervous systems.

Even among people suffering the most severe antidepressant withdrawal syndrome, repopulation of serotonin receptors probably occurs long before symptoms disappear. However, while the serotonin system is repairing itself, an imbalance occurs in the autonomic nervous system. The locus coeruleus "fight or flight" center becomes disinhibited and the glutamatergic system becomes more active than normal. This is called disinhibition of the alerting system, and it generates symptoms that are awful: panic, anxiety, sleeplessness, and dreadful imagery among them.

 

... link to rest of this post

Stas you might want to read this. This is what I had seen.

Edited by scallywag
delete multiple quoted posts, edit quote by adding link to post loaction

Share this post


Link to post
Share on other sites
whatthelol

I like this explanation of withdrawal syndrome as it relates to sleep homeostasis dysregulation and other kinds of extremely "wired but tired" states not physiologically possible naturally and makes perfect sense. However I think it's only a part of the story. It doesn't explain all the odd visual/sensory/perceptual disturbances that happen and get worse long after the drugs are out of the system, especially if tapered too quickly or cold turkey, which are most definately neurotransmitter related.

Share this post


Link to post
Share on other sites
Altostrata

Those symptoms are related to neurotransmitters only in the sense that neurotransmitters and other hormones are the way signals are transmitted throughout the body. They are autonomic symptoms.

Share this post


Link to post
Share on other sites
manymoretodays
Posted (edited)
On 6/21/2011 at 10:39 AM, Altostrata said:

I have verified the information in post #1 with a knowledgeable doctor.

 

I have also been corresponding with Dr. Giovanni Fava. Dr. Fava has not only been a longtime critic of antidepressants, he an expert in Cushing's syndrome, a disorder involving excessive cortisol production due to tumors. (The cortisol production in Cushing's is far, far higher than in withdrawal syndrome. Symptoms of Cushing's include fatigue; muscle weakness; depression, anxiety and irritability; loss of emotional control; cognitive difficulties.)

 

Dr. Fava's theory that antidepressants worsen the course of depression, instilling a greater likelihood of relapse in those who take them, has been getting more attention lately. His statistics of relapse (and those of Dr. Irving Kirsch, see Do Antidepressants Make You Sad?) are based on existing research.

 

I have long contended that many of those post-antidepressant cases of relapse recorded in psychiatric research are actually withdrawal syndrome, from which you may recover. Therefore, while Dr. Fava's theory seems likely in light of existing research, if withdrawal syndrome were factored in, it would show that antidepressants are not effective and increase the risk of withdrawal syndrome rather than relapse.

 

This last week, Dr. Fava and I had this exchange regarding Do Antidepressants Make You Sad?:

 

 

Just quoting this one as..........my brother was in town recently and while visiting a friend of his.........I was referred to a book written by a local pediatrician.     And I WILL search for it.  She, our friend, said it was about how AD's don't work.  And God Bless him........and I so hope he is still practicing, working with the children.  The pediatrician is her brother.  He may well be retired now.

 

About that march???!!!  I mean it's March now.  We best get organized......:o:)

 

Peace, harmony, healing and all that......

mmt

Edited by manymoretodays
oh, I always elaborate somewhere

Share this post


Link to post
Share on other sites
BCangel62

Thank you for sharing your knowledge and insight. It helps me to think more carefully about withdrawal and the introduction of  'New' medications. It's like, maybe I'd better be done with the withdrawal process before deciding to add something new into the mix. At least then I'll know if symptoms are from withdrawal or from a new medication.

Share this post


Link to post
Share on other sites
FarmGirlWorks
On 3/12/2018 at 2:29 PM, manymoretodays said:

About that march???!!!  I mean it's March now.  We best get organized......:o:)

@manymoretodays: I'm in! Maybe we could do something like the Womxn's March where there were marches in different cities. I got Seattle 🙂

Share this post


Link to post
Share on other sites
bubbles
Quote

 

Dr. Fava's theory that antidepressants worsen the course of depression, instilling a greater likelihood of relapse in those who take them, has been getting more attention lately. His statistics of relapse (and those of Dr. Irving Kirsch, see Do Antidepressants Make You Sad?) are based on existing research.

 

I have long contended that many of those post-antidepressant cases of relapse recorded in psychiatric research are actually withdrawal syndrome, from which you may recover. Therefore, while Dr. Fava's theory seems likely in light of existing research, if withdrawal syndrome were factored in, it would show that antidepressants are not effective and increase the risk of withdrawal syndrome rather than relapse. 

 

 

This. I wonder how much of the "worsening" is just that people are being inappropriately put onto meds, and then inappropriately withdrawing from them. I hope that's the case, anyway.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.